MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES SAPIEN XT HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES SAPIEN XT HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX29A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 10/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The valve remains implanted.Investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist, seven years and eight months post implant of the sapien xt in the aortic position, a valve in valve was performed due to stenosis.Multiple medical records were received.Seven years and seven months post implant, tte showed at least moderate to severe regurgitation, possibly periprosthetic.Gradients across the valve are elevated.Not well visualized.Peak/mean of 43/24 mmhg.Per tee performed seven years and seven months post implant, there is a prosthetic valve in the aortic position which appears heavily calcified and severely stenosed.An adequate gradient was unable to be obtained to assess the severity by doppler.There is mild to moderate central regurgitation.There is possible trace pvl on the septal side of the valve.Ava (vti) 0.9 cm2.Per dobutamine stress echo, there is a prosthetic valve in the aortic position which appears stenosed.The resting gradient across the valve is 18 to 20 mmhg.When increasing the dose of the dobutamine infusion, there was an increase in the aortic valve gradient.Peak/mean gradient of 51/30 mmhg.At maximum dose, the gradient increased to 30 mmhg.The calculated valve area throughout the study was severe.Ava (vti) 0.9 cm2.The patient tolerated the procedure well with no immediate complications.Per valve in valve operative note, the patient presents with worsening heart failure and was found to have low flow, low gradient prosthetic valve stenosis.Patient had a viv tavr with a 26mm s3u in a severely stenotic 29mm sapien xt.The valve was deployed with no subsequent pvl and trivial regurgitation.Per discharge tte, there was a well seated tavr valve.No pvl is identified.Patient was discharged one day post procedure.
 
Additional Manufacturer Narrative
Update to b4, g3, g6, h2, h6 and h10 to reflect no product return investigation.The valve was not returned for evaluation, as it remains implanted.As the device was not returned, no visual inspection, functional testing and dimensional testing could be performed.No imagery was provided for review.The reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency.Therefore, no device history review is required.As a technical summary written by edwards lifesciences applies to this complaint event, a full engineering evaluation is not required.Review of manufacturing mitigations is captured in the technical summary written by edwards lifesciences, which applies to this complaint event.While the relevant ifu was not listed in the technical summary, review of the ifu revealed similar instructions as to those referenced in the technical summary.Therefore, the technical summary remains applicable to this reported event.No ifu/training manual deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The calcification was confirmed based on medical record.The reported event does not allege a device malfunction that could be related to an edwards manufacturing deficiency.A review of ifu/training materials revealed no deficiencies.An existing technical summary documents the root cause analysis on valve calcification over the time in patient.Per technical summary, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent calcification from occurring in bioprosthetic valves.Furthermore, evaluation of reported complaint for calcification did not confirm any manufacturing non-conformances and identified that the proper manufacturing mitigations have been implemented.Additionally, per technical summary, no evidence of a product non-conformance or device malfunction were found in any of the valves returned for these complaints.As reported, ''seven years and eight months post implant of the sapien xt in the aortic position, a valve in valve was performed due to stenosis'', ''per tee performed seven years and seven months post implant, there is a prosthetic valve in the aortic position which appears heavily calcified and severely stenosed.An adequate gradient was unable to be obtained to assess the severity by doppler.There is mild to moderate central regurgitation.There is possible trace pvl on the septal side of the valve.Ava (vti) 0.9 cm2.'', ''per dobutamine stress echo, there is a prosthetic valve in the aortic position which appears stenosed.The resting gradient across the valve is 18 to 20 mmhg.When increasing the dose of the dobutamine infusion, there was an increase in the aortic valve gradient.Peak/mean gradient of 51/30 mmhg.At maximum dose, the gradient increased to 30 mmhg.The calculated valve area throughout the study was severe.Ava (vti) 0.9 cm2''.As noted in the medical report, patient had history of hypercholesterolemia and diabetes mellitus.Hypercholesterolemia and diabetes mellitus are known risk factors that may increase the risk of valve calcification leading to early valve degeneration/stenosis.Tissue calcification is a very common failure mode of structural valve deterioration (svd), which can manifest in the form of stenosis/calcification as reported.When the valve become stenosed, the valve leaflet may not be able to open or close properly, and thus leading to central regurgitation.The narrowing of the eoa due to valve stenosis can also cause the elevation of pressure gradient.As such, available information suggests that patient factors (hypercholesterolemia, diabetes mellitus) may have contributed to the reported event.Technical summary is applicable to this complaint as the reported issue was related to valve calcification.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.
 
Additional Manufacturer Narrative
Correction to g4 to correct pma number.Investigation is ongoing.

Brand Name
EDWARDS LIFESCIENCES SAPIEN XT HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key15825669
Report Number2015691-2022-09336
Device Sequence Number5943286
Product Code NPT
UDI-Device Identifier00690103193176
UDI-Public(01)00690103193176(17)161019
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2016
Device Model Number9300TFX29A
Device Catalogue Number9300TFX29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2022
Supplement Date Received by Manufacturer11/18/2022
12/23/2022
Initial Report FDA Received Date11/18/2022
Supplement Report FDA Received Date11/18/2022
12/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/12/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient SexMale